Wisconsin, 2014Heavy Rain in Wisconsin, June 1, 2014
June 1, 2014 · NWS MKX · 1 event in 1 county or zone
Heavy rainfall contributed to a large tree falling and landing on a tent at Devils Lake State Park, killing a 10 year old girl.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rainfall contributed to a large tree falling and landing on a tent at Devils Lake State Park, killing a 10 year old girl.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 1, 2:36 AM CST, 25 minutes earlier.
Area forecast discussion, Jun 1, 2:36 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
336 AM CDT SUN JUN 1 2014
.TODAY AND TONIGHT...FORECAST CONFIDENCE IS MEDIUM.
PRECIPITATION CHANCES WILL BE INCREASING AS CORRIDOR OF DEEPER
MOISTURE...WHERE CURRENT SHOWERS AND THUNDERSTORMS ARE
DEVELOPING...SHIFTS FARTHER EAST OVER WI BEHIND RETREATING HIGH
PRESSURE.
SHOWERS AND STORMS WITH HEAVY RAIN IN NORTHWESTERN CWA...WITHIN A
POCKET OF THETA-E ADVECTION AND LIFT AHEAD OF FIRST OF A SERIES OF
SHORT WAVES...EXPECTED TO LIFT NORTH OF CWA BETWEEN 5 AM AND 6 AM.
OTHER ISOLATED SHOWERS AND STORMS TRYING TO DEVELOP...BUT NOT ABLE
TO OVERCOME SUBSIDENCE BEHIND THIS FIRST WAVE.
WATER VAPOR IMAGERY SHOWS ANOTHER WAVE APPROACHING SOUTH CENTRAL
IOWA THAT HI-RES/RAPID UPDATE MODELS AS WELL AS OPERATIONAL MODELS
INDICATE WILL BRING THE NEXT ROUND OF SHOWERS AND STORMS INTO SRN
WI BY MID-LATE MORNING...THEN POSSIBLY ANOTHER BREAK BEFORE YET
ANOTHER WAVE TONIGHT.
NOT EXPECTING VIGOROUS UPDRAFTS AS 0-6 KM BULK SHEAR VALUES ARE
MARGINAL IN THE 20-25 KT RANGE...WITH MODERATE 700-500 MB LAPSE
RATES...BUT WITH PRECIPITABLE WATER VALUES REMAIN IN THE 1.5 INCH
TO 1.7 INCH RANGE AND ML CAPE APPROACHING 1000 J/KG ANY STORMS
WILL BE CAPABLE OF PRODUCING HEAVY RAINS
TEMPERATURES ARE A CHALLENGE WITH POSSIBLE BREAKS IN THE CLOUD
COVER BETWEEN ROUNDS OF PRECIPITATION. ADJUSTED TEMPS DOWN A
DEGREE OR TWO FROM PREVIOUS FORECAST PER RAIN-COOLED POCKET OF
LOWER 925MB TEMPS MOVING ACROSS MIDDAY...BUT CERTAINLY COULD REACH
THOSE WARMER READINGS IF BREAKS ARE LENGTHY ENOUGH DURING PEAK
HEATING. CWA REMAINS IN WARM...HUMID AIRMASS TONIGHT...HOLDING
LOWS IN THE MID TO UPPER 60S.
.SHORT TERM...MONDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE IS
MEDIUM.
SHORT TERM MODELS IN FAIR AGREEMENT WITH SHIFTING SURFACE LOW
NORTHEAST FROM CENTRAL MINNESOTA TO NORTHERN LOWER MICHIGAN OR
LAKE SUPERIOR ON MONDAY. SURFACE TROUGH THEN CROSSES TO AREA
MONDAY NIGHT. 500 MB VORTICITY MAXIMUM SHIFTS NORTHEAST ACROSS THE
AREA ON MONDAY AS WELL. SOUTHWESTERLY LOW LEVEL JET CONTINUES TO
BRING MOISTURE INTO THE AREA.
AREA FORECAST SOUNDINGS SHOWING SOME VARIATION ON MEAN LAYER CAPE
VALUES...AVERAGING AROUND 1000 J/KG. DEEP LAYER SHEAR IS IN THE 25
TO 30 KNOT PLUS RANGE...MAINLY FAVORABLE FOR MULTICELLS. UNCAPPED
AIRMASS BY THE AFTERNOON IS EXPECTED.
THUS...BROUGHT POPS FROM LIKELY TO DEFINITE AS THE DAY GOES ON
MONDAY. LOCALLY HEAVY RAINFALL STILL POSSIBLE WITH CLIMATOLOGICALLY
HIGH PRECIPITABLE WATER VALUES AND WEAK CORFIDI VECTORS. ACTIVITY
SHOULD GRADUALLY WEAKEN MONDAY NIGHT. WARM AND HUMID CONDITIONS
ARE EXPECTED MONDAY INTO MONDAY NIGHT.
MODELS NOW KEEPING MOST OF TUESDAY DRY...AS WEAK HIGH PRESSURE
MOVES ACROSS THE AREA. KEPT LOW POPS FOR SHOWERS IN THE NORTHWEST
TUESDAY MORNING...THOUGH THESE MAY BE REMOVED IN LATER FORECASTS
IF DRY LOOK CONTINUES. MILD TEMPERATURES WILL LOWER DEW POINTS ARE
EXPECTED.
GFS/ECMWF/CANADIAN MODELS THEN SHOW A POTENTIAL MESOSCALE
CONVECTIVE SYSTEM PUSHING EASTWARD ACORSS IOWA INTO NORTHERN
ILLINOIS TUESDAY NIGHT INTO WEDNESDAY. NAM FURTHER NORTH AND
APPEARS TO BE AN OUTLIER SOLUTION. GFS/ECMWF BRUSH THE AREA WITH
QPF FROM THE NORTHERN SIDE OF THIS SYSTEM.
GFS FORECAST SOUNDINGS NOT SHOWING MUCH MEAN LAYER CAPE DURING
THIS TIME. STILL...SHOULD BE AT LEAST SOME CONVECTION IF THIS
SYSTEM HOLDS TOGETHER. BROUGHT INCREASING POPS TUESDAY NIGHT INTO
WEDNESDAY...ADDING MORE THUNDER WORDING. APPEARS ANY SEVERE RISK
WILL REMAIN SOUTH OF THE AREA AT THIS TIME.
.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY...FORECAST
CONFIDENCE IS MEDIUM.
ECMWF SHOWING A DRY WEDNESDAY NIGHT INTO SATURDAY PERIOD...WITH
THE GFS SHOWING LINGERING LIGHT QPF WEDNESDAY NIGHT INTO
THURSDAY...BEFORE DRYING OUT. FOR NOW...USED CONSENSUS POPS AND
TEMPERATURES FOR THIS PERIOD...GIVEN SOME DISAGREEMENT WITH
SMALLER SCALE FEATURES. TREND TOWARD MORE SOMEWHAT COOLER AND LESS
HUMID CONDITIONS ARE SHOWN BY CONSENSUS OF MODELS DURING THIS
PERIOD.
&&
.AVIATION/12Z TAFS/...COMING SOON.
&&
.MARINE...COMING SOON.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
TODAY/TONIGHT AND AVIATION/MARINE...REM
MONDAY THROUGH SATURDAY...WOOD
Hazardous weather outlook, May 31, 2:50 PM CST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
350 PM CDT SAT MAY 31 2014
WIZ046-047-051-052-056>060-062>072-010915-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
350 PM CDT SAT MAY 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
THERE ARE CHANCES FOR THUNDERSTORMS OVER SOUTH CENTRAL WISCONSIN AS
HUMID...UNSTABLE AIR MOVES INTO THE REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED FROM SUNDAY THROUGH
MONDAY EVENING AS AN ORGANIZED AREA OF LOW PRESSURE MOVES ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY AND WESTERN GREAT LAKES. THERE WILL
BE CHANCES FOR SEVERE THUNDERSTORMS MAINLY MONDAY AND MONDAY
EVENING. THERE WILL ALSO BE AN ISOLATED THREAT FOR FLASH FLOODING
DUE TO A VERY MOIST ATMOSPHERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ON MONDAY AND MONDAY NIGHT.
LMZ643>646-010915-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
350 PM CDT SAT MAY 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DENSE FOG IS POSSIBLE OVER LAKE MICHIGAN SUNDAY AFTERNOON THROUGH
MONDAY AS WARM AND HUMID AIR FLOWS OVER THE COLD WATERS OF LAKE
MICHIGAN.
THERE ARE CHANCES OF THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT AS
LOW PRESSURE AND ITS COLD FRONT MOVES ACROSS THE WESTERN GREAT
LAKES. SOME THUNDERSTORMS COULD BE STRONG OR SEVERE MONDAY AND
MONDAY NIGHT.
MG
WWW.WEATHER.GOV/MKX
Heavy Rain, Sauk
- When
- June 1, 3:01 AM CST
- Where
- Sauk County, 0.46 mi NE of Devils Lake State Park
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 2 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 43.435, -89.724
A large oak tree uprooted and landed on a tent killing a 10 year old girl and injuring her father and brother. The tree fell approximately 1 hour after thunderstorms with heavy rains. Nearby observations and Doppler radar suggest around 1.90 inches of rain fell. The roots of the tree grew over a large rock and the soil was saturated from the heavy rain. These factors may have weakened the stability of the tree and it fell.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, June 1 to 6, 2014$309,000 · 4.75 in hail · 92 events
- Rip Current in Florida, June 1, 20141 death · 1 event
- Flash Flooding and Hail in Minnesota, June 1, 2014$750,000 · 0.75 in hail · 19 events
- Hail and Damaging Winds in Kansas, June 1 to 2, 2014$615,000 · 1.75 in hail · 15 events
- Wildfire in California, June 1 to 2, 2014$1.0 million · 1 event
- Flooding in North Dakota, June 1, 2014$330,000 · 2 events
- Flood in Colorado, June 1 to 9, 2014$300,000 · 1 event
- Drought in Texas, June 1 to 30, 2014$55,000 · 32 events
- Flood and Hail in Kansas, June 1, 2014$144,000 · 56 kt wind · 7 events
- Drought in Oklahoma, June 1 to 30, 201446 events
- Flash Flood and Hail in Iowa, June 1, 2014$50,000 · 1 in hail · 11 events
- Drought in New Mexico, June 1 to 30, 201440 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516877.